The FDA is investigating reports of serious illness and death.

By Korin Miller
Updated September 28, 2020
Advertisement

TikTok challenges—and before the app, challenges done by teenagers in general—aren't anything new. Since the pandemic started, they've largely focused on learning dance moves or doing push-ups—but a new, more dangerous TikTok challenge has recently emerged: teenagers taking large amounts of Benadryl to "trip," also known as a "Benadryl challenge."

Now the U.S. Food and Drug Administration (FDA) says it is investigating reports of hospitalizations and deaths of teens taking the challenge. In a news advisory posted September 24, the agency said it has contacted TikTok to urge the removal of such videos from its platform. It is also warning warned consumers against exceeding recommended doses of the over-the-counter medication.

"We will update the public once we have completed our review or have more information to share," the agency stated.

The disturbing trend allegedly caused the death of a 15-year-old teenager from Oklahoma in August. According to television station KFOR, loved ones described her as "an otherwise happy and faith-driven teen" who was "not someone to experiment with drugs." The station quoted Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information, who said the dose of diphenhydramine (aka Benadryl) that kids are taking to hallucinate "is very close to the dose that can cause something potentially life-threatening."

The girl's death follows a report of three Texas teens who were hospitalized in May after overdosing on the allergy medicine. In a report published July 14, doctors at Cook Children’s Health Care System in Fort Worth warned parents of the darker side of the social media platform. All three teens told medical staff they got the idea after watching videos on TikTok saying they could get high and hallucinate if they took a dozen or more Benadryl tablets.

The hospital told the story of one patient, a 14-year-old named Rebekah, who overdosed on the drug after taking 14 Benadryl tablets in the middle of the night on Memorial Day. “It was scary. She had fractured sentences, hallucinations. Her resting heart rate was 199,” Katie, Rebekah's mother told Checkup. “We rushed her to the local ER and they decided to transport her to Cook Children’s.”

Rebekah was hospitalized after some troubling electrocardiogram (EKG) test results, but luckily, her heart rate returned to normal overnight. She’s not expected to suffer any long-term health issues from her overdose.

While Benadryl seems like an innocent-enough drug, it can cause health issues if it’s abused, Gina Posner, MD, a board-certified pediatrician at MemorialCare Orange Coast Medical Center in Fountain Valley, California, told Health. “It’s fine in small doses but taking large doses is a bad idea,” she said. Here’s what you need to know about how Benadryl—especially taking too much of the drug—can impact the body.

What does Benadryl do, exactly?

Benadryl is a brand-name, over-the-counter version of the generic drug diphenhydramine. It's a type of sedating antihistamine, which means that it works to block histamines—chemicals in some of your body's cells that are released as part of your body’s response to an allergy, the National Institutes of Health (NIH) says. Antihistamines can be used to treat allergies, as well as upper GI conditions that are caused by excessive stomach acid, the NIH says.

Benadryl is also an anticholinergic drug. “This means that the drug blocks the cholinergic nervous system, which is responsible for saliva production and tear production, and facilitates bodily functions such as urination, heart rate, body temperature, brain function, and eye functioning,” Robert Weber, PharmD, an administrator for pharmacy services at The Ohio State University Wexner Medical Center, told Health. As a result, taking Benadryl can lead to side effects like a faster-than-normal heartbeat, dry mouth, and dry eyes, he says.

Essentially, Benadryl can impact your whole body. “Just as an allergic reaction can affect multiple organ systems of the body, Benadryl can affect multiple organ systems,” Ashanti Woods, MD, a pediatrician at Baltimore's Mercy Medical Center, recently told Health.

What happens when you take too much Benadryl?

First, we have to talk about how much Benadryl is too much: According to a dosing guide on the Benadryl website, children ages 6-12 should only take one tablet every four to six hours; anyone over the age of 12 is recommended to take one or two tablets every four to six hours. Children under the age of 6 are not recommended to take the medication at all. Benadryl also says not to take more than six doses of the drug within a 24-hour period.

Children are especially at risk for an overdose, but it depends on their age and size, Dr. Woods says. The same dosage in a child can cause serious negative health effects while it might be fine in an adult, he says. It also may have a “completely different effect” on a teenager than a younger child, he adds.

“In general, Benadryl should not be given to kids under six years of age,” Dr. Weber says. “The drug in kids from six to 12 may have exaggerated effects and would be possibly even more dangerous. The 12 to 18 age range is a bit of mixed response, but many could have exaggerated and dangerous side effects.” The cholinergic receptors, which Benadryl targets, may be more sensitive in kids, he adds.

Taking too much Benadryl at any age is just not a good idea. "Large amounts cause exaggerated effects,” Dr. Weber says, adding that the following issues can arise after taking too much:

  • High body temperature
  • Confusion
  • Blurred vision
  • Nausea
  • Vomiting
  • Unsteadiness
  • High blood pressure
  • Hallucinations
  • Seizures
  • Brain damage
  • Heart attack
  • Death

According to the National Capital Poison Center (NCPC), antihistamines like Benadryl are also dangerous when combined with pain medications and decongestants—taking Benadryl along with either type of medication can lead to an unintentional overdose.

Johnson & Johnson, Benadryl's parent company, issued a statement earlier this month denouncing the TikTok Benadryl challenge, saying the trend is "extremely concerning, dangerous and should be stopped immediately." The drugmaker warned that abuse or misuse of Benadryl, as with any drug, "can lead to serious side effects with potentially long-lasting consequences," and added that all products in the Benadryl line "should only be used as directed by the label." Johnson & Johnson said it recommends keeping all medications out of the reach of children. The drugmaker also noted that it is "working with TikTok and our partners to do what we can to stop this dangerous trend, including the removal of content across social platforms that showcase this behavior."

If you or someone you know take too much Benadryl (or combine it with other medications that make it more potent), it's essential to seek medical care right away by calling 911 or a local poison control center that can connect you with emergency care.

To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter